Drug Recall

Discussion in 'General Health & Wellness' started by JLH, Feb 3, 2010.

  1. JLH

    JLH New Member

    Drug Recall - Very Serious *** Send to friends & family

    CONFIRMED BY: SNOPES.COM & FDA

    All drugs containing PHENYLPROPANOLAMINE are being recalled.

    STOP TAKING anything containing this ingredient. It has been linked to increased
    hemorrhagic stroke (bleeding in brain)
    among women ages 18-49 in the three days after starting use of medication The
    FDA recommended that everyone (even children) seek alternative medicine.

    The following medications contain Phenylpropanolamine:

    Acutrim Diet Gum Appetite Suppressant
    Acutrim Plus Dietary Supplements
    Acutrim Maximum Strength Appetite Control
    Alka-Seltzer Plus Children's Cold Medicine Effervescent
    Alka-Seltzer Plus Cold medicine (cherry or orange)
    Alka-Seltzer Plus Cold Medicine Original
    Alka-Seltzer Plus Cold & Cough Medicine Effervescent
    Alka-Seltzer Plus Cold & Flu Medicine
    Alka-Seltzer Plus Cold & Sinus Effervescent
    Alka-Seltzer Plus Night-Time Cold Medicine
    BC Allergy Sinus Cold Powder
    BC Sinus Cold Powder
    Comtrex Flu Therapy & Fever Relief
    Day & Night Contac 12-Hour Cold Capsules
    Contac 12 Hour Caplets
    Coricidin D Cold, Flu & Sinus
    Dexatrim Caffeine Free
    Dexatrim Extended Duration
    Dexatrim Gelcaps
    Dexatrim Vitamin C/Caffeine Free
    Dimetapp Cold & Allergy Chewable Tablets
    Dimetapp Cold & Cough Liqui-Gels
    Dimetapp DM Cold & Cough Elixir
    Dimetapp Elixir
    Dimetapp 4 Hour Liquid Gels
    Dimetapp 4 Hour Tablets
    Dimetapp 12 Hour Extendtabs Tablets
    Naldecon DX Pediatric Drops
    Permathene Mega-16
    Robitussin CF
    Tavist-D 12 Hour Relief of Sinus & Nasal Congestion
    Triaminic DM Cough Relief
    Triaminic Expectorant Chest & Head
    Triaminic Syrup Cold & Allergy
    Triaminic Triaminicol Cold & Cough

    I just found out and called the 800# on the container for Triaminic and they
    informed me that they are voluntarily recalling the following medicines because
    of a certain ingredient that is causing strokes and seizures in children

    Orange3D Cold &Allergy Cherry (Pink)
    3D Cold &Cough Berry
    3D Cough Relief Yellow 3D Expectorant

    They are asking you to call them at 800-548-3708 with the lot number on the box
    so they can send you postage for you to send it back to them, and they will
    also issue you a refund. If you know of anyone else with small children,
    PLEASE PASS THIS ON.. THIS IS SERIOUS STUFF!

    DO PASS ALONG TO ALL ON YOUR MAILING LIST so people are informed. They can then
    pass it along to their families.

    To confirm these findings please take time to check the following:
    http://www.fda.gov/cder/drug/infopage/ppa/

    PLEASE PASS THIS ON TO YOUR CHILDREN IN CASE THEY GIVE IT TO THEIR CHILDREN OR
    TO FRIENDS WHO HAVE CHILDREN AND GRANDCHILDREN
  2. JLH

    JLH New Member

    Tell me, why do my friends keep sending me this stuff??!!! LOL

    I checked out what kjm suggested, and here is what it had:

    Update:

    Most if not all of the products listed above which formerly contained
    phenylpropanolamine hydrochloride have been reformulated to eliminate the
    ingredient. Consumer questions about phenylpropanolamine and its potential
    health hazards may be directed to the U.S. Food and Drug Administration at
    1-888-INFO-FDA.

    Some manufacturers of over-the-counter medicines containing phenylpropanolamine
    have offered refunds to consumers who purchased the products before they were
    voluntarily recalled in late 2000. To inquire about the availability of such
    refunds, dial the 800-number for consumer questions listed on the product
    packaging.

    Comments: This email has it mostly right. In November 2000, the FDA issued a
    public health advisory about phenylpropanolamine hydrochloride (PPA), the drug
    mentioned in the email. This drug is found in many over the counter (OTC)
    medicines, specifically in cold and flu remedies, as well as appetite
    suppressants. The drug will likely be banned, but because this process takes
    time, the FDA issued the health advisory in the meantime and manufacturers are
    voluntarily recalling and/or reformulating medicines containing PPA.

    The main problem with this drug is that it elevates your risk of having a
    hemorrhagic stroke, especially with (but not limited to) first time use among
    women. Because the uses of PPA are not serious enough to warrant taking even
    that small chance, the FDA recommends that you stop taking any medications
    containing the drug.

    Rather than looking at a limited list such as the one contained in the above
    email, you'd be better off checking the package of any cold, flu or appetite
    suppressant medication for the drug, which will appear in the list of active
    ingredients and may be listed as phenylpropanolamine, phenylpropanolamine
    hydrochloride, or phenylpropanolamine bitartrate. Many manufacturers offer
    several formulations of their cold and flu remedies, some of which do not
    contain PPA. Pseudoephedrine is an effective alternative to PPA for use in cold
    and flue preparations, but unfortunately, there is no approved alternative OTC
    drug for use in appetite suppressants. Therefore, if you are using any OTC
    medications to suppress your appetite for weight loss or other reasons, you
    should stop using the medicine and talk to your doctor about getting a
    prescription drug instead. Additionally, some prescription decongestants and
    cold and flu preparations contain PPA, so if you are using any prescription
    medicines for these purposes, talk to the prescribing doctor to see if you
    should continue using the medicine.

    One word of caution: Though the email states your risk is for "increased
    hemorrhagic stroke (bleeding in brain) among women ages 18-49 in the three days
    after starting use of medication," don't think you are safe if you've used the
    drug for longer than three days. The three-day window was merely one of the
    guidelines used in the study that prompted the health advisory; for the study,
    they defined PPA exposure as having used PPA within three days prior to the
    stroke. Risk of stroke may be present after three days of use. For detailed
    information, see the final report of the Hemorrhagic Stroke Project,
    Web-published by the FDA.

    As always, your best resources for reliable information on medicines and medical
    conditions are your own physician and pharmacist.

    ~ Carla Homan

  3. butterflydream

    butterflydream New Member

    Wow, this is one heck of a long list.

    Thanks for passing this info along.
    i appreciate this post
  4. TwoCatDoctors

    TwoCatDoctors New Member

    I appreciated the three posts on this. Even though the info may be a bit old, I'm still glad to see it posted.

    Many people are economizing and buying goods in dollars stores and they may come in contact with old recalled merchandise in those stores. And the recalled merchandise can slip through even in Targets, Walmarts and K-Marts too. So thanks so much for the posts and I greatly appreciate both of you taking the time to post them.
    [This Message was Edited on 02/06/2010]